Missouri, 2013Winter Storm in Missouri, December 20 to 22, 2013
December 20 to 22, 2013 · NWS SGF · 15 events in 15 counties and zones
A winter storm brought freezing rain along with a dusting of snow to southeastern Kansas and portions of the Missouri Ozarks December 20-21, 2013. Freezing rain accumulations ranged from one tenth to seven tenths of an inch.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought freezing rain along with a dusting of snow to southeastern Kansas and portions of the Missouri Ozarks December 20-21, 2013. Freezing rain accumulations ranged from one tenth to seven tenths of an inch. These ice accumulations caused downed limbs in localized areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 20, 8:24 PM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Dec 20, 8:24 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
824 PM CST Fri Dec 20 2013
.UPDATE...
Issued at 816 PM CST FRI DEC 20 2013
Wanted to give everyone a heads up that the Winter Storm Warning
area will be expanded southward to pick up Newton, McDonald,
Barry, Lawrence and Greene Counties, and the Winter Weather
Advisory will be expanded a tier of counties eastward to include
Stone, Christian and Wright. This is mainly to adjust for more
eastward push of colder air and expanding area of freezing precip
over Oklahoma making its way toward the Ozarks. Have increased ice
accumulations to around a third of an inch around Joplin with a
quarter inch over much of southwest mo and Cherokee County KS.
&&
.SYNOPSIS...
Issued at 533 PM CST FRI DEC 20 2013
The freezing line has remained nearly stationary for the last few
hours extending from Eldon to Buffalo to northwest Springfield to
Cassville...with scattered freezing drizzle occurring along and
south of a Lebanon to Neosho line. Plan to extend the Winter
Weather Advisory into Barry County to better reflect recent trends.
Also, we are monitoring larger area of precipitation over east
central Oklahoma and northwest Arkansas which is gradually working
its way northeastward. This should be the main show for our area
with onset along the Arkansas/Missouri border in the next one to
two hours. Stronger storms were developing over central Arkansas
and current movement trends indicate these should remain southeast
of our counties.
&&
.SHORT TERM...(This Evening through Sunday night)
Issued at 137 PM CST FRI DEC 20 2013
Will see precipitation start to increase by mid to late evening
over southern Missouri and then expanding northward overnight.
Periods of heavy rain will be possible south and east of a Branson
to Salem line. This rain will likely be accompanied by occasional
thunder. With the recent heavy snow melt and lack of living
vegetation, the flood and flash flood risk remain elevated and we
have continued the flood watch through Saturday evening.
The big question will be with the wintry precipitation. With the
freezing line continuing to creep eastward this afternoon, the
freezing rain risk has been shifted a bit southward from previous
forecasts. We have upgraded the winter storm watch to a winter
storm warning while extending it a row of counties to the south,
along with adding a winter weather advisory for a row of counties
south of the warning. We are still expecting the freezing line to
retreat back to the north towards Saturday morning and throughout
the morning Saturday, but the freezing line may not make it back
through the entire CWA. The cold air depth is not expected to
arrive until mid-evening on Saturday, so any precipitation that
falls where the surface temperature is below freezing, is expected
to fall as freezing rain. Current indications are for the the
highest accumulating ice to occur north of a Galena Kansas to
Iberia Missouri line...where a quarter of an inch of ice or more
will be possible. Up to a tenth of an inch of ice will be possible
just south of this line with mainly rain expected south and east
of a Cassville to Salem line.
As we head into the 8 to 9 pm Saturday time frame, the cold air
depth will increase and erase the warm nose of air just off the
surface. A dry slot is expected to move into the area over south
central Missouri, shunting the bulk of the heavier precipitation
off to the east. A deformation band with snow will set up from
southeast Kansas into northwest Missouri, with the southern edge
of this affecting our extreme southeast Kansas into west Central
Missouri counties. Snowfall will range from around a trace along
the interstate 44 corridor to a couple of inches over west central
Missouri into extreme southeast Kansas.
Some lingering flurries or light snow will be possible over
central Missouri during the morning on Sunday. Much colder air
will then move into the area Sunday night, with lows dipping to
around 10 degrees over extreme southeast Kansas to the mid 20s
over south central Missouri.
.LONG TERM...(Monday through Friday)
Issued at 137 PM CST FRI DEC 20 2013
Northwest flow aloft and a mostly cool and dry pattern will
dominate the outlook period. We will start off on the cold side as
Canadian high pressure on the backside of this weekends storm builds
into the area. Mondays highs will likely remain in the 20s area wide
with early morning lows on Tuesday in the single digits over
Central Missouri and in the teens elsewhere.
The one exception to this dry pattern is an Alberta clipper diving
southeastward through the upper Midwest on Wednesday and Wednesday
night. Both the GFS and ECMWF keep most all of the dynamic support
to the north with this system. This pattern...in conjunction with
very weak moisture advection will serve to inhibit QPF totals with
only a few hundredths likely...much of which will likely fall as rain
as temperatures on Wednesday rise into the upper 30s and lower 40s.
Believe any snow accumulation with this system will be on the order
of a dusting or so...falling Wednesday evening.
Drier weather and seasonable temperatures will follow for Thursday
and Friday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 533 PM CST FRI DEC 20 2013
Will continue with mainly IFR conditions through the forecast
period as deep moisture continues to overrun the front stalled
over southeast/south central MO. Timing of main precipitation this
evening should be around 2-3Z with precipitation remain in liquid
form over Branson, and freezing rain over Springfield and Joplin.
Could see a brief changeover back to rain at Springfield and
Joplin tomorrow late morning early after and front lifts back to
the north slightly ahead of approaching trough. Past this forecast
period, expect to see snow added to most if not all taf sites
after 00Z Sunday.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH through Saturday evening FOR MOZ082-083-091-092-
095>098-103>106.
WINTER WEATHER ADVISORY from Midnight tonight to 9 AM CST
Saturday FOR MOZ070-071-081-091-092-095-103.
WINTER STORM WARNING from Midnight tonight to 6 AM CST Sunday
FOR MOZ055>058-066>069-077>080-088>090-093-094-101-102.
KS...WINTER STORM WARNING from Midnight tonight to 6 AM CST Sunday
FOR KSZ073-097-101.
&&
UPDATE...Terry
SYNOPSIS...Terry
SHORT TERM...Lindenberg
LONG TERM...Colucci
AVIATION...TerryHazardous weather outlook, Dec 20, 7:29 PM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
729 PM CST FRI DEC 20 2013
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
729 PM CST FRI DEC 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED FLOODING RISK.
LIMITED LIGHTNING RISK.
ELEVATED FOG RISK.
ELEVATED ICE ACCUMULATION RISK.
DISCUSSION...
THROUGH EARLY SATURDAY MORNING...PRECIPITATION WILL CONTINUE TO
OVERSPREAD THE REGION FROM THE SOUTH. FREEZING RAIN WILL DEVELOP
IN LOCATIONS WITH TEMPERATURES BELOW 32 DEGREES...ROUGHLY ALONG
AND NORTH OF A CASSVILLE TO ROLLA LINE. AREAS SOUTH OF THIS LINE
WILL SEE MODERATE TO HEAVY RAIN AND OCCASIONAL THUNDERSTORMS.
THE ICE ACCUMULATIONS COULD BE SIGNIFICANT NORTH OF THIS LINE
WHERE A TENTH TO OVER A QUARTER OF AN INCH WILL BE POSSIBLE. A
WINTER STORM WARNING IS IN EFFECT FOR AREAS NORTH AND EAST OF A
JOPLIN TO VICHY LINE.
THROUGH EARLY MORNING...LOCALIZED DENSE FOG AND FREEZING FOG
WILL REDUCE VISIBILITIES BELOW ONE MILE AT TIMES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
HEAVY RAIN AND THE THREAT FOR FLOODING WILL CONTINUE ON
SATURDAY ACROSS SOUTHERN AND SOUTH CENTRAL MISSOURI.
FREEZING RAIN WILL CONTINUE SATURDAY MORNING NORTH OF I-44.
DURING THE DAY ON SATURDAY...THE FREEZING LINE WILL LIFT
NORTH...CAUSING FREEZING RAIN TO CHANGE OVER TO RAIN FOR MANY
AREAS BY SATURDAY AFTERNOON.
ON SATURDAY EVENING...PRECIPITATION WILL BEGIN TO CHANGE OVER
TO SNOW...PARTICULARLY ALONG AND NORTH OF I-44. A TRACE OF SNOW
IS EXPECTED ON THE SOUTHERN EDGE OF THIS BAND OF SNOW ALONG THE
I-44 CORRIDOR...UP TO 2 INCHES OVER WEST CENTRAL INTO CENTRAL
MISSOURI.
BEHIND THIS STORM SYSTEM...A MUCH COLDER AIR MASS WILL FILTER
INTO THE OUTLOOK AREA. WIND CHILLS IN THE SINGLE DIGITS TO
LOWER TEENS ARE EXPECTED EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
TERRY
Winter Storm, Benton
- When
- December 20, 10:00 PM CST to December 22, 12:00 AM CST
- Where
- Benton forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.295, -93.288 (the zone’s center; the record gives no point)
Freezing rain accumulations of one quarter to one half of an inch.
Winter Storm, Morgan
- When
- December 20, 10:00 PM CST to December 22, 12:00 AM CST
- Where
- Morgan forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.424, -92.886 (the zone’s center; the record gives no point)
Freezing rain accumulations of one quarter to one half of an inch.
Winter Storm, St. Clair
- When
- December 20, 10:00 PM CST to December 22, 12:00 AM CST
- Where
- St. Clair forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.037, -93.776 (the zone’s center; the record gives no point)
Freezing rain accumulations of one quarter to one half of an inch.
Winter Storm, Vernon
- When
- December 20, 10:00 PM CST to December 22, 12:00 AM CST
- Where
- Vernon forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.851, -94.342 (the zone’s center; the record gives no point)
Freezing rain accumulations of one quarter to three quarters of an inch.
Winter Storm, Barton
- When
- December 20, 10:00 PM CST to December 22, 12:00 AM CST
- Where
- Barton forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.502, -94.347 (the zone’s center; the record gives no point)
Freezing rain accumulations of one half to three quarters of an inch resulted in downed limbs and localized power outages.
Winter Storm, Cedar
- When
- December 20, 10:00 PM CST to December 22, 12:00 AM CST
- Where
- Cedar forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.724, -93.857 (the zone’s center; the record gives no point)
Freezing rain accumulations of one quarter to three quarters of an inch.
Winter Storm, Hickory
- When
- December 20, 10:00 PM CST to December 22, 12:00 AM CST
- Where
- Hickory forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.941, -93.321 (the zone’s center; the record gives no point)
Freezing rain accumulations of two tenths to four tenths of an inch.
Winter Storm, Dade
- When
- December 20, 10:00 PM CST to December 22, 12:00 AM CST
- Where
- Dade forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.432, -93.850 (the zone’s center; the record gives no point)
Freezing rain accumulations of one quarter to one half of an inch.
Winter Storm, Lawrence
- When
- December 20, 10:00 PM CST to December 22, 12:00 AM CST
- Where
- Lawrence forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.106, -93.833 (the zone’s center; the record gives no point)
Freezing rain accumulations of one quarter to one half of an inch.
Winter Storm, Greene
- When
- December 20, 10:00 PM CST to December 22, 12:00 AM CST
- Where
- Greene forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.258, -93.342 (the zone’s center; the record gives no point)
Freezing rain accumulations of two tenths to one half of an inch.
Winter Storm, Barry
- When
- December 20, 10:00 PM CST to December 22, 12:00 AM CST
- Where
- Barry forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.710, -93.829 (the zone’s center; the record gives no point)
Freezing rain accumulations of two tenths to one half of an inch.
Winter Storm, McDonald
- When
- December 20, 10:00 PM CST to December 22, 12:00 AM CST
- Where
- McDonald forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.629, -94.348 (the zone’s center; the record gives no point)
Freezing rain accumulations of two tenths to one half of an inch.
Winter Storm, Newton
- When
- December 20, 10:00 PM CST to December 22, 12:00 AM CST
- Where
- Newton forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.906, -94.339 (the zone’s center; the record gives no point)
Freezing rain accumulations of two tenths to one half of an inch.
Winter Storm, Jasper
- When
- December 20, 10:00 PM CST to December 22, 12:00 AM CST
- Where
- Jasper forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.204, -94.341 (the zone’s center; the record gives no point)
Freezing rain accumulations of one quarter to three quarter of an inch.
Winter Storm, Polk
- When
- December 20, 10:00 PM CST to December 22, 12:00 AM CST
- Where
- Polk forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.617, -93.400 (the zone’s center; the record gives no point)
Freezing rain accumulations of two tenths to one half of an inch.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current and High Surf in Guam, December 20, 20132 deaths · 2 injured · 2 events
- Heavy Snow and Winter Weather in Washington, December 20, 20131 death · 4 injured · $205,000 · 3 events
- Ice Storm and Winter Weather in Texas, December 20 to 21, 20131 death · $55,000 · 5 events
- Tornadoes and Damaging Winds in Mississippi, December 20 to 21, 2013$597,000 · EF2 · 16 events
- Tornadoes and Flash Flooding in Arkansas, December 20 to 28, 2013$568,000 · EF1 · 28 events
- Flash Flood and Ice Storm in Vermont, December 20 to 22, 2013$4.3 million · 9 events
- Flash Flood and Ice Storm in New York, December 20 to 22, 2013$3.5 million · 9 events
- Ice Storm and Heavy Snow in Oklahoma, December 20 to 21, 201329 events
- Ice Storm in Oklahoma, December 20 to 21, 201319 events
- Heavy Snow and Winter Weather in Montana, December 20 to 21, 20136 events
- Drought in Texas, December 20 to 31, 20135 events
- Winter Storm and Heavy Snow in Idaho, December 20 to 21, 20135 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481531, 481532, 481537, 481538, 481539, 481540, 481541, 481543, 481544, 481545, 481546, 481547, 481548, 481550, 481551.